masterstrack.com

The No. 1 site for masters track discussions

Login | Register

Post new topic Reply to topic  [ 7 posts ] 

Fri Sep 08, 2006 9:00 am

Offline
Junior Masters Athlete
Joined: Thu Sep 07, 2006 11:02 am
Posts: 3
Location: Grand Rapids, Michigan

This season has been a bust for me because I started taking a drug for prostate enlargement and it affected my discus throwing tremendously. The drug is Flomax, which you see advertised on TV. One of the side effects of the drug is muscle weakness, but that is not one that is emphasized. When I started looking into it I found a few web forums in which men who were weight training or doing heavy labor were adversely affected with a 20% reduction in strength.

My throws declined from a high of 140' to 125' in a very short time. This took me out of contention for higher competitions. The decline was very fast, about 1 week, and stayed at 125 no matter what I did in regards to training.

Since then I've had surgery for prostate cancer and thus will not need Flomax any longer. I look forward to next season.

I would suspect that Master level athletes would be taking this kind of drug in many cases and that their feedback would be useful.



Top Top
  Profile

Fri Sep 08, 2006 9:08 pm

 
Offline
Senior Masters Athlete
User avatar
Joined: Sun Aug 27, 2006 11:09 am
Posts: 13
Location: British Columbia, Canada

I can't comment on Flomax, but I can relate to the prostate surgery. I had mine in Fall of 2003, after 6 months of androgen ablation and chemotherapy. The hormone treatment seemed innocuous enough, the chemo was a distinct drag, and the surgery was the worst; but here I am. An interesting datum: once I got my knee surgery in Aug 2004 (torn meniscus - don't try to stay in competitive sprint shape while on chemo!) I had an OK season in 2005 and looked forward to an awesome 2006, focusing on the short sprints because I was going after the Canadian M60-64 100m Hurdles record. Indeed, I broke it in April, but it will never go on the books, because by mid-season I was much slower and got soundly trounced by the great Warren Hamill, who made that record much more respectable. The question is, how come I got slower (by half a second in the 100m!) this year despite intensive sprint training? Especially since I was "starting over" after the cancer thing, which usually means several years of rapid improvement (like when you were 15, remember?)? I need to do something different next year. Maybe I'll go back to the old "long to short" program and concentrate more on fitness. But ... does anyone know of any "delayed reaction" to hormone therapy or chemo? It didn't seem to hurt Lance Armstrong!

_________________
() ASCII Ribbon Campaign - no HTML mail format!
/\ http://arc.pasp.de/ - no Micro$oft attachments!



Top Top
  Profile WWW

Mon Sep 25, 2006 1:51 pm

 
Offline
Junior Masters Athlete
User avatar
Joined: Thu Sep 07, 2006 3:12 pm
Posts: 8
Location: Arlington, Texas

The prescribed drug that gave me trouble was Antarra (fenofibrate), given to me for high triglycerides. I started taking it in January of 2006. I began to notice muscle spasms in my legs about 2 weeks later. The spasms continued all the way to Boston indoor nationals, where I performed below my capability.
I read the literature about this drug (all sources, including internet and books) after I returned home. What I learned is that side effects include muscle weakness and muscle spasms. I abandoned the drug and found my efforts on the track improved measurably and I performed to my capability in Charlotte.
Frankly, I don't know how to handle the triglycerides since my doc says they are herditary in my case and not a result of my diet. Suggestions on that issue are welcome, but I caution every serious masters athlete to carefully read the drug information for whatever is prescribed for you.
Rick Riddle
M55 sprinter



Top Top
  Profile

Tue Jun 30, 2009 10:07 am

Offline
Junior Masters Athlete
Joined: Tue Jun 30, 2009 10:05 am
Posts: 1

Hey Riddle,

I came across this while searching for high triglycerides posts. If you're still around these days (as I see this is a bit old)... do you have any information on the condition?

_________________
high triglycerides



Top Top
  Profile

Sat Jul 25, 2009 11:42 am

Offline
Junior Masters Athlete
Joined: Fri Dec 26, 2008 10:58 am
Posts: 9
Location: California

I have an enlarged prostate, but I don't even want to think about taking medicine for that (I take enough already)--I just deal with the consequences. My doctor tells me that prostate medicines generally relieve symptoms and don't help the condition.

Statin drugs have a bad rap for causing muscle weakness, but mine does not affect me, and I compete in powerlifting. My doctor assures me that muscle weakness is a rare side effect.

There are af few blood pressure medicines that hurt endurance in t&f events, including sprints. I've run out of options--I'm down to the last 2 options which barely keep me in the normal bp range, and I have a TUE for one of them.

The bad bp medicines:
Terazosin--a notoriously lousy medicine for athletes. A real bad one for endurance and high altitudes. Causes migraines. This almost killed me on a recent backpacking trip.
Atenolol-reduced endurance and bad at high altitudes. Causes migraines.
Verapamil-doesn't work
Plus a few more I've long forgotten about.



Top Top
  Profile

Thu Jun 17, 2010 10:45 am

 
Offline
Junior Masters Athlete
Joined: Thu Jun 17, 2010 7:46 am
Posts: 5

Does anyone know exactly why the statins and prostrate drugs like Flomax cause muscle weakness? Is there a way to combat it with more carbs or increasing your workouts? Is it more of an energy thing or is it more like your muscles are becoming weaker?

_________________
Vega Sinclair, Affordable Health Insurance Advisor



Top Top
  Profile

Wed Mar 21, 2012 12:41 pm

Offline
Junior Masters Athlete
Joined: Sun Mar 20, 2011 7:58 am
Posts: 2

I have had three open heart surgerys and I take seven drugs, My satin drugs get so bad that at times I can not put on my socks. If I quit for a week I get back to norm. I fight to keep just where I am at with the weights. Shot is 40 dis is 130 hammer is 120 I am 65 this year and still hope to try to compete.



Top Top
  Profile
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 7 posts ] 

All times are UTC - 8 hours [ DST ]


Who is online

Users browsing this forum: Bing [Bot] and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum

Moderators: Jess, trackinfo, Ken Stone, Larry Barnum


Search for:
Jump to:  
cron